Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 94, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 26, 1997, 3:46 AM EDT for Allegan County, Ottawa County, Michigan. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 26, 1997, 3:46 AM EDT (07:46 UTC)
- Expired
- Jul 26, 1997, 4:50 AM EDT
- In force
- 64 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Allegan County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 3:50 AM EDT | Thunderstorm Wind 61 | Port Sheldon, MI | A trained National Weather Service spotter measured a 70 mph wind gust at Port Sheldon at 3:50 AM EDT. |
| Jul 26, 4:15 AM EDT | Thunderstorm Wind | Holland, MI | Local media reported tree and power line damage in the city of Holland. Tree limbs to 42 inches in circumference were downed in severe thunderstorm wind gusts. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
616 WUUS1 KGRR 260747 RRA SVRGRR MIC005-139-MIZ533-260850- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 346 AM EDT SAT JUL 26 1997 * SEVERE THUNDERSTORM WARNING FOR OTTAWA COUNTY - SOUTHWESTERN LOWER MICHIGAN ALLEGAN COUNTY - SOUTHWESTERN LOWER MICHIGAN * UNTIL 450 AM EDT * SOME LOCATIONS AFFECTED HOLLAND AROUND 355 AM EDT SAUGATUCK AROUND 355 AM EDT ZEELAND AROUND 400 AM EDT HUDSONVILLE AROUND 410 AM EDT * AT 346 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF HOLLAND MOVING SOUTHEAST AT 30 MPH. THIS STORM PRODUCED A WIND GUST OF 80 MPH IN PORT SHELDON AT 342 AM EDT. THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TRH &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:03 PM EDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jul 25, 10:03 PM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 950 PM EDT FRI JUL 25 1997 SVR CONVECTION ONGOING IN SRN WI ATTM...WHERE 35KT LLJ PER THE PROFILER NETWORK IS INTERSECTING SFC AND ELEVATED WARM FRONTAL BOUNDARIES. AIR TO THE SOUTH OF SFC BOUNDARY VRY WARM AND MOIST... WITH TEMPS WELL INTO THE 80S AT 01Z AND DEW POINTS NR 80. DEW POINTS AT H8 IN EXCESS OF +15 DEGREES C ALSO FEEDING INTO SYSTEM. DIFFLUENT THICKNESS PATTERN SUGGESTS BACK BUILDING ACRS SRN WI...BUT TSTM/S SHLD ADVECT EAST TWRD MI...THEN SOUTHEAST ACRS LWR MI. STORM TRACKING ALGORITHM PER THE KGRR 88D SHOWING THIS VRY WELL ATTM...WITH CELLS IN SC LWR TRACKING SOUTHEAST...WHILE CELLS IN ERN WI TRACKING DUE EAST. TSTM/S SHLD DECREASE IN INTENSITY AS THEY CROSS LK MI AND INTO MORE STABLE AIR ACRS LWR MI. LI/S -6 TO -8 IN WI...AND ONLY -2 TO -4 IN SW LWR MI. CENTRAL LK MI WTR TEMPS IN THE LWR 60S SHLD ALSO HELP TO DECREASE THE TSTM INTENSITY JUST A BIT. WILL G.O WITH LIKELY POPS FOR MOST OF THE CWA THOUGH...WITH CHC POPS FOR LAN AND JXN. ADDED WARM AND HUMID WORDING AS WELL. RJD
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 4:20 AM EDT | Severe Thunderstorm Warning | GRR | Clinton | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.